ST-segment elevations in the chest leads V3 to V6 are due to acute anterior myocardial infarction.
Top, Thrombus in the proximal left anterior descending artery (arrow 1) and total distal obstruction of the vessel (arrow 2). Bottom, Left ventricular angiogram has an akinetic zone of the anterior and apical myocardial wall (arrows). All projections are in right anterior oblique 30° view.
Customize your JAMA Network experience by selecting one or more topics from the list below.
Ludwig M, Tölg R, Richardt G, Katus HA, Diedrich K. Myocardial Infarction Associated With Ovarian Hyperstimulation Syndrome. JAMA. 1999;282(7):632–633. doi:10.1001/jama.282.7.632
To the Editor: Ovarian hyperstimulation syndrome is one of the most severe complications following controlled ovarian stimulation. Fluid redistributes from intravascular to extravascular spaces (ie, the abdominal or pleural cavity) leading to ascites and pleural effusions. Most patients can be treated successfully with intravascular fluids and thrombosis prophylaxis. However, complications such as thrombosis and even death have been reported.1 We report the first case, to our knowledge, of a patient with myocardial infarction after ovarian hyperstimulation syndrome.
A 35-year-old patient (77 kg, 170 cm) presented to our department with secondary male subfertility. She smoked 30 cigarettes per day. An in vitro fertilization intracytoplasmic sperm injection cycle was planned. A decapeptyl depot (3.75 mg) preparation was administered and recombinant follicle-stimulating hormone (150 IU) was started 2 weeks later. The dosage of recombinant follicle-stimulating hormone was increased to 225 IU on the fifth day, and human chorionic gonadotropin (10,000 IU) was given on the 16th day of stimulation. At that time serum estradiol was 12,892 pmol/L, 16 oocytes were retrieved, and 3 embryos were fertilized and transferred 48 hours later. The patient showed no signs of ovarian hyperstimulation syndrome and was given human chorionic gonadotropin (5000 IU) on the day of embryo transfer. We advised her to drink at least 3 L of fluid per day, to take 600-mg micronized progesterone intravaginally per day, and to return for a hematocrit check 2 days later. At this occasion, the hematocrit was 0.42, the ovaries were enlarged to a maximum of 8 cm, and the patient was asymptomatic and had only a few milliliters of ascites. We advised her to return the next day.
The patient returned at midnight to our emergency department with severe backache and dyspnea with a hematocrit of 0.48. An electrocardiogram revealed an acute anterior myocardial infarction
(Figure 1). At the coronary care unit, 5000 IU of heparin and 500 mg of acetylsalicylic acid were administered intravenously immediately. A coronary angiogram showed a distal occlusion of the left anterior descending artery and compromised proximal TIMI (thrombolysis in myocardial infarction2) flow due to intracoronary thrombotic material (Figure 2). The remaining coronary arteries were unremarkable. Recanalization of the distal left anterior descending artery by percutaneous transluminal coronary angioplasty was unsuccessful. Administration of 20 mg of abciximab, intravenously, and stent implantation in the proximal left anterior descending artery only slightly improved TIMI flow to grade 2. Left ventricular angiography showed extensive akinesia of the anterior myocardial wall (Figure 2). Creatine kinase increased from 92 to 1120 U/L within 24 hours, and lactate dehydrogenase increased from 193 to 747 U/L after 36 hours. The patient had an otherwise uncomplicated clinical course. A follow-up coronary angiogram after 10 days and after 6 months revealed no restenosis or thrombotic material at the stented segment of the proximal left anterior descending artery with a TIMI flow of grade 3, while the distal left anterior descending artery remained occluded. A ventriculogram showed an ejection fraction of 52%.
The patient did not become pregnant. Since the coronary angiogram showed no coronary artery disease, thrombotic material was present, and D-dimer concentration in plasma were slightly increased, this infarction could possibly be regarded as a primarily thrombogenic event. Results of several blood tests, including antithrombin III deficiency, proteins C and S, and cardiolipin antibodies, were all normal and revealed no systemic diseases or blood disorders predisposing to a hypercoagulable state. We conclude that myocardial infarction should be considered as a possible complication of controlled ovarian stimulation.
Create a personal account or sign in to: